Dyskinesia | Neurology & Neurosurgery | Loyola Medicine

Dyskinesia

Overview and Facts about Dyskinesia

Dyskinesia causes abnormal, involuntary movements that the sufferer is unable to control. Dyskinesia may occur in a number of different medical conditions, such as Parkinson’s disease. It may also occur as a side effect of certain medications, as in the case of tardive dyskinesia. It can affect different parts of the body, though most often it affects the trunk and the limbs.

Signs and Symptoms of Dyskinesia

Signs and symptoms of Parkinson’s dyskinesia include:

  • Head bobbing
  • Fidgeting
  • Wriggling or writhing
  • Rocking
  • Swaying

Signs and symptoms of tardive dyskinesia include:

  • Repetitive lip smacking
  • Repeated facial grimaces
  • Rapid blinking
  • Lip puckering
  • Sticking out the tongue

Causes and Risk Factors of Dyskinesia

In the case of Parkinson’s disease, dyskinesia is often the result of long-term levodopa use. Levodopa is a medication that is used in Parkinson’s disease to treat fluctuating levels of dopamine. Why it develops is not well understood, but medical experts believe that brain chemicals such as dopamine, glutamate and serotonin are involved.

You are more likely to get dyskinesia if you began suffering from Parkinson’s at an early age or have been treated with high doses of levodopa.

Tardive dyskinesia is a side effect of the use of certain antipsychotic medications that are prescribed for mental health conditions such as schizophrenia.

Not everyone who takes antipsychotic medications will experience tardive dyskinesia. You are more likely to get it if you are over the age of 55, if you are a woman who has gone through menopause or if you abuse drugs or alcohol.

Tests and Diagnosis of Dyskinesia

Sometimes, Parkinson’s dyskinesia can be difficult to distinguish from the typical tremors associated with the disease. In order to make a diagnosis of dyskinesia, your doctor may suggest you make a video of yourself at home so that the doctor can assess what kind of movement you are experiencing.

Tardive dyskinesia can be difficult to diagnose because the symptoms can arise months or even years after you began taking the medication. Your doctor should check annually for any symptoms, using the Abnormal Involuntary Movement Scale (AIMS) to measure any abnormal movements.

Treatment and Care for Dyskinesia

Parkinson’s disease dyskinesia can be problematic to manage. One approach involves delaying medication with levodopa for as long as possible. Another involves using a dopamine agonist before beginning treatment with levodopa.

The aim is to prevent tardive dyskinesia. Should symptoms arise, your doctor may change your medication or lower the dosage. You should not try to do this by yourself.